Alert archive / California / Beach Hazards Statements in 2015

Beach Hazards Statement 14, NWS San Diego, CA

August 25, 2015Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Aug 25, 2015, 9:16 AM PDT for Orange County, San Diego County, California. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2015, 9:16 AM PDT (16:16 UTC)
Expired
Aug 25, 2015, 5:00 PM PDT
In force
8 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 4.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WHUS46 KSGX 251616
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
916 AM PDT TUE AUG 25 2015

...LIGHTNING POSSIBLE NEAR THE BEACHES TODAY...

.SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA WILL CREATE
THE POSSIBILITY OF DANGEROUS LIGHTNING ALONG THE SAN DIEGO AND
ORANGE COUNTY BEACHES THROUGH 5 PM THIS AFTERNOON. CONDITIONS WILL
IMPROVE BY EARLY THIS EVENING. 

CAZ043-552-260000-
/O.NEW.KSGX.BH.S.0014.150825T1616Z-150826T0000Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
916 AM PDT TUE AUG 25 2015

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A BEACH
HAZARDS STATEMENT FOR POSSIBLE LIGHTNING ALONG THE
BEACHES...WHICH IS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON.

* LIGHTNING...CHANCE FOR LIGHTNING ALONG THE ORANGE COUNTY AND
  SAN DIEGO COUNTY BEACHES.

* TIMING...THROUGH 5 PM PDT THIS AFTERNOON.

* IMPACTS...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
  PRODUCING DEADLY CLOUD TO GROUND AND CLOUD TO WATER
  LIGHTNING...GUSTY WINDS AND HEAVY DOWNPOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS STRONG
RIP CURRENTS...ELEVATED SURF HEIGHTS...MINOR TIDAL OVERFLOW...OR
LIGHTNING ARE POSSIBLE AT LOCAL BEACHES. OBEY POSTED WARNING
SIGNS AND FLAGS AND TALK TO A LIFEGUARD BEFORE SWIMMING. USE
CAUTION WHEN IN OR NEAR THE WATER AND ALWAYS SWIM NEAR A
LIFEGUARD.

&&

$$

JJT

HTTP://WWW.WEATHER.GOV/SAN DIEGO
1 follow-up statement
357 
WHUS46 KSGX 252347
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
447 PM PDT TUE AUG 25 2015

CAZ043-552-260100-
/O.EXP.KSGX.BH.S.0014.000000T0000Z-150826T0000Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
447 PM PDT TUE AUG 25 2015

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 5 PM PDT THIS
AFTERNOON...

THE THUNDERSTORM THREAT HAS DIMINISHED THIS EVENING AND LIGHTNING
IS NO LONGER EXPECTED AT THE BEACHES. THE BEACH HAZARDS STATEMENT
WILL BE ALLOWED TO EXPIRE AT 5 PM.

$$

SS

HTTP://WWW.WEATHER.GOV/SANDIEGO

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Aug 25, 8:19 AM PDT, 57 minutes earlier.

Area forecast discussion, Aug 25, 8:19 AM PDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
819 AM PDT TUE AUG 25 2015

.SYNOPSIS...
A WEAK DISTURBANCE AND MOISTURE IN A MONSOONAL FLOW ALOFT WILL
RESULT IN MORE CLOUDS...ALONG WITH A CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS THROUGH TONIGHT. A DRIER SOUTHWEST FLOW WILL DEVELOP
ON WEDNESDAY...HELPING TO CLEAR THE HIGHER CLOUDS...BUT LINGERING
MOISTURE AND INSTABILITY WILL CONTINUE A CHANCE OF THUNDERSTORMS
OVER THE MOUNTAINS AND DESERTS. BUILDING HIGH PRESSURE OVER THE
SOUTHWEST WILL MEAN DRY AND VERY WARM WEATHER FOR THE REMAINDER OF
THE WEEK. A DEEPENING UPPER-LEVEL LOW PRESSURE TROUGH ALONG THE WEST
COAST WILL BRING COOLER WEATHER AND STRONGER ONSHORE FLOW EARLY NEXT
WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

FORECAST UPDATED TO TRIM MAX TEMPS IN THE LOWER DESERTS AND ADJUST
SHWR/TSTM WORDING...

MID AND HIGH LEVEL CLOUDS WERE WIDESPREAD THIS MORNING OVER THE
REGION. RADAR INDICATED SOME SCATTERED LIGHT RETURNS DRIFTING FROM SE
TO NW WHICH MAY BE REACHING THE GROUND AS A FEW SPRINKLES...BUT NO
MEASURABLE RAINFALL WAS REPORTED THROUGH 8 AM PDT. FARTHER TO THE
SE...IR SATELLITE IMAGERY SHOWED COOLING TOPS OVER NORTHERN BAJA
ASSOCIATED WITH AN MCS. THE COLDEST TOPS WERE DRIFTING WNW...BUT
EXPECT THE HIGHER CLOUDS TO BE DRAWN OVER THE CWA TODAY DUE TO THE
SE FLOW ALOFT.

THE 12Z MIRAMAR SOUNDING SHOWED A NICE PW JUMP TO 1.46 INCH...BUT
MUCH OF THIS WAS ABOVE 10K FT. WINDS WERE LIGHT AND VARIABLE BELOW
5K FT...BECOMING SE AROUND 10 KT ABOVE 8K FT. A 9 DEGREE C INVERSION
WAS BASED NEAR 1100 FT...WHICH WAS ANOTHER 200 FT LOWER THAN
YESTERDAY. THERE WAS SOME MID-LEVEL INSTABILITY BUT THE LFC WAS
ABOUT 14K FT AND POTENTIAL INSTABILITY PARAMETERS WERE MODEST...EVEN
AFTER MODIFYING FOR DAYTIME HEATING. SURFACE PRESSURE RADIENTS WERE
3-5 MBS ONSHORE TO THE LOWER DESERTS...AND WEAKER TO THE NE. WINDS
WERE LIGHT.

BASED ON THE 12Z SOUNDING...THE MAIN CONCERN FROM ANY CONVECTION
TODAY WILL AT LEAST BEGIN AS DRY LIGHTNING STRIKES AND MICROBURST
WINDS...UNTIL THE 10K FT DRY LAYER MOISTENS UP. ADDITIONALLY...THE
EXTENSIVE CLOUD COVER EXPECTED SHOULD BE AN INHIBITING FACTOR FOR
ANY DEEP CONVECTION IN MANY AREAS. IF WE DO GET SIGNIFICANT BREAKS
HOWEVER...A FEW THUNDERSTORMS SHOULD GET GOING. WE EXPECT THE
ATMOSPHERIC PROFILE TO TRANSITION TO ONE MORE SUPPORTIVE OF
THUNDERSTORMS WITH LOCALLY HEAVY RAIN. IF NOT TODAY...THEN ON
WEDNESDAY. THE HIRES MODELS CONFIRM THIS TREND IN ALL OF THE LATEST
RUNS. ANY THUNDERSTORMS ON WEDNESDAY WILL BE CONFINED TO THE HIGHER
MTN RIDGES AND DESERTS.

THE GLOBAL MODELS STILL SHOW THE STRONG SUBTROPICAL HIGH CENTER
DEAMPLIFYING MERIDIONALLY AND SHIFTING TO THE SW WITH AN EAS-
WEST AXIS ALIGNED ACROSS NORTHERN MEXICO AND TEXAS. 500 MB
HEIGHTS INCREASE MARGINALLY OVER SOCAL...PEAKING AROUND 593 DM
ON THU...THEN SLOWLY FALLING AS THE DEEP TROUGH OFF THE WEST COAST
SWINGS SLOWLY INLAND. THIS WILL MEAN VERY WARM AND DRY WEATHER
ACROSS THE SOUTHLAND INTO THE WEEKEND...FOLLOWED BY A BUILDING
MARINE LAYER AND COOLER CONDITIONS EARLY NEXT WEEK.

&&

.AVIATION...
251500Z...COAST/VALLEYS...AREAS OF LOW CLOUDS WITH BASES AROUND 1000
FEET MSL AND TOPS TO 2000 FEET THIS MORNING. EXPECT LOW CLOUDS TO
CLEAR BY 18Z. LOW CONFIDENCE IN RETURN OF COASTAL LOW CLOUDS
TONIGHT...WITH MOSTLY PATCHY COVERAGE.

ACROSS THE REGION...WIDESPREAD CLOUDS AOA 10000 FEET WILL CONTINUE
THROUGH THIS EVENING. LIGHT SHOWERS ARE POSSIBLE FROM THESE CLOUDS.
ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY IN MOUNTAINS AND DESERTS
DURING THE AFTERNOON. TSTORM BASES WOULD BE AROUND 9000 FEET WITH
LAYERS TO 40000 FEET. GUSTY AND ERRATIC WINDS ARE POSSIBLE WITH
STORMS...ALONG WITH BRIEF PERIODS OF LOCALLY HEAVY RAINFALL. TSTMS
COULD ALSO PRODUCE AREAS OF REDUCED VIS IN THE DESERTS...WITH
BLOWING DUST AND SAND. CHANCES OF TSTMS WILL DECREASE BY 00-02Z.

&&

.MARINE...

800 AM...ISOLATED TSTMS ARE POSSIBLE OVER THE COASTAL WATERS TODAY.
OTHERWISE...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH
SATURDAY.

&&

.SKYWARN...SKYWARN ACTIVATION MAY BE REQUESTED LATER TODAY FOR THE
THREAT OF THUNDERSTORMS...PRIMARILY OVER THE MOUNTAINS. WEATHER
SPOTTERS ARE ENCOURAGED TO REMAIN ALERT TO THE LATEST WEATHER
FORECASTS AND POSSIBLE SKYWARN ACTIVATION.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...JAD
AVIATION/MARINE...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:04 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego29 hr

Nearby

Beach Hazards Statements in California, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.